Florida, 2022

Funnel Cloud in Florida, September 4, 2022

September 4, 2022 · NWS MFL · 1 event in 1 county or zone

Afternoon thunderstorms developed from the Gulf sea breeze and affected interior sections of the southern Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon thunderstorms developed from the Gulf sea breeze and affected interior sections of the southern Florida peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 4, 1:27 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 4, 1:27 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
227 PM EDT Sun Sep 4 2022

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Monday)
Issued at 210 PM EDT Sun Sep 4 2022

A ridge of high pressure in the western Atlantic will continue to
dominate the weather pattern across South Florida for the rest of
today keeping a light to moderate easterly wind flow in place. With
a dry air mass over the area in the mid levels, this will help to
limit the coverage of shower and thunderstorm development this
afternoon. As the sea breezes push inland and interact with each
other, there will be just enough lower level moisture to support
scattered showers and thunderstorms mainly over the interior and
west coast. With rather poor mid level lapse rates combined with
warming 500mb temperatures, strong thunderstorm development will
also be rather limited this afternoon. Most of the shower and
thunderstorm activity over the interior and west coast will diminish
as the evening progresses. As higher amounts of moisture begin to
work into the region from the east later tonight, additional shower
and thunderstorm activity is possible over the local waters as well
as the east coast metro areas overnight into Monday morning. Low
temperatures will remain on the warm side as they will range from
the lower 70s across the Lake Okeechobee region to around 80 across
the east coast metro areas.

Moisture advection will continue to take place over the region on
Monday as the latest guidance shows PWAT values increasing during
this time frame and ranging between 1.8 and 2.0 inches. This will
result in more of a typical late summertime pattern of convective
development across South Florida. Scattered showers and
thunderstorms will develop along the sea breezes as they push
inland. The highest chances of showers and thunderstorms will be
over the interior and west coast during the afternoon and evening
hours as easterly wind flow will remain in place. High temperatures
will continue to rise into the lower 90s across most areas on Monday
afternoon with heat index values rising into the triple digits. Some
areas across the interior and west coast could see heat index values
of 105 or slightly higher later on Monday morning into Monday
afternoon.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 210 PM EDT Sun Sep 4 2022

Tuesday-Wednesday: The Atlantic high keeping South Florida in an
easterly regime will remain in place through mid-week before
beginning to break down. This will keep easterly to southeasterly
flow over the area through the first half of the long term period.
PWATs will likely be running below 2 inches which will keep
convection in the scattered range with greatest coverage over the
interior and western portions of South Florida. With light synoptic
flow, sea breezes will dominate convection in the afternoon with the
west coast sea breeze likely being able to push further inland in
the absence of stronger easterly flow.

Thursday-Saturday: High pressure begins to retreat mid-week as a
strong cutoff low develops over the central United States and drifts
Southward towards the Gulf Coast. Surface flow across South Florida
will veer more southerly keeping conditions warm and muggy. This
will result in a general increase in moisture and lift with
precipitation chances increasing as a result. The evolution of the
cutoff low will have large implications for rainfall over South
Florida so specifics regarding the end of the period are still
uncertain, though an uptick in POPs near the end of the period is
likely regardless. Convection will still be diurnal in nature and
dominated by sea breeze boundaries and outflow boundary collisions
as synoptic flow will be light. By the start of the next weekend,
high pressure attempts to build back over the area as low pressure
retreats poleward.

Temperatures will range from the low-mid 90s across the area with
heat indices approaching triple digits.

&&

.AVIATION...
(18Z TAFS)
Issued at 210 PM EDT Sun Sep 4 2022

Mainly VFR conditions will prevail throughout the forecast period.
Easterly winds around 10 knots will continue across the east
coast terminals this afternoon before becoming light and variable
this evening. At KAPF, A west wind flow will develop this afternoon
due to the west coast sea breeze developing.Scattered showers and
thunderstorms will be possible near KAPF late this afternoon. These
storms could bring periods of MVFR or IFR through the early evening
hours.&&

.MARINE...
Issued at 210 PM EDT Sun Sep 4 2022

An area of high pressure in the western Atlantic will continue to
bring a light to moderate easterly wind flow to the local waters
through the rest of the weekend and into the early portion of the
week. Seas will generally remain at 3 feet or less over the Atlantic
and Gulf waters through the middle of the week. Scattered showers
and thunderstorms will be possible each day. Winds and waves could
be locally higher in and around showers and thunderstorms. &&

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  92  80  92 /  30  30  20  50
West Kendall     77  92  77  93 /  30  40  20  50
Opa-Locka        79  92  79  93 /  30  30  20  50
Homestead        78  91  78  91 /  30  30  30  40
Fort Lauderdale  81  92  80  92 /  30  30  20  50
N Ft Lauderdale  80  91  80  91 /  20  30  20  50
Pembroke Pines   79  92  79  92 /  30  30  20  50
West Palm Beach  79  92  78  92 /  20  30  10  40
Boca Raton       79  92  79  92 /  20  20  20  40
Naples           76  92  77  92 /  30  40  40  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...CWC
LONG TERM....Rizzuto
AVIATION...CWC
Hazardous weather outlook, Sep 4, 8:19 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
919 AM EDT Sun Sep 4 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
051330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
919 AM EDT Sun Sep 4 2022

...Scattered Thunderstorms Mainly Interior and West...
...Heat Indices Approaching 105 Interior and Gulf Coast...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms will be possible this
afternoon mainly over the interior and west coast areas. Storms that
do move through the area will be capable of producing lightning
strikes and locally heavy rainfall.

Heat: Heat index values will exceed 100 degrees over most of the
area, and may approach 105 degrees over interior and western
sections.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm activity will continue across South Florida
each afternoon and evening through the week. The greatest coverage
should be focused over the western half of the region. Gusty winds,
heavy rainfall, and frequent lightning may accompany thunderstorm
activity.

Heat index values will continue to be in the triple digits most
days, with the highest values observed over the interior.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 4, 2:05 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
305 PM EDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WILDFIRE         11 E MICCOSUKEE INDIAN  26.18N 80.68W
09/04/2022                   BROWARD            FL   PARK/FOREST SRVC

            WILDFIRE STARTED BY LIGHTNING STRIKE ON
            SATURDAY 9/3/22 THAT HAS BURNED OVER 2800
            ACRES. NO CONTAINMENT DUE TO NO THREAT OF
            STRUCTURES OR ROADWAYS AT THIS TIME. FOREST
            SERVICES ARE MONITORING THE FIRE.

&&

BNB

The radar

The Miami radar (KAMX), 140 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Collier

When
September 4, 6:00 PM EST
Where
Collier County, 8.75 mi NNE of Golden Gate
Reported by
Trained Spotter
Coordinates
26.280, -81.600

A trained spotter reported a funnel cloud in the Orangetree area near Immokalee Road and Wilson Boulevard.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056827.